Home » Frequently asked Questions on Health » Why is my father suffering from recurrent seizures?

Why is my father suffering from recurrent seizures?

Q: My 70 years old father underwent a surgery 35 years back after getting injured due to an accident. Two months back, he had a long seizure and we moved him to the hospital. The doctor suggested a CT scan and MRI as seizure episode recurred in hospital too. A MRI scan showed growing lesion and doctor suggested a surgery. Biopsy reports showed mucormycosis and he was suggested Amphotericin B (1200 mg). We started giving him Amphotericin B, which lead to serious side effects on kidneys and other body parts. After that, the doctor has suggested Liposomal Amphotericin B - injection named Phosome. After the long treatment, my father again had a seizure and the doctor asked him to undergo a CT scan of brain, which showed growing lesion. The doctor stated that they are the post operative changes and has changed the medicine from Eptoin to Dilantin. Why is my father suffering from recurrent seizures?

A:Mucormycosis is a type of fungal infection. When it affects the brain, it is considered quite dangerous. The fungus itself may directly damage the brain tissue, cause swelling (oedema), and precipitate convulsions by causing irritation in the brain. The drugs used (amphotericin B against mucor and Eptoin against convulsions) are correct. Dilantin is the same as Eptoin (the content of both is phenytoin sodium).

However, this fungal infection usually affects people with lowered immunity states like diabetes, patients on steroid treatment, AIDS, etc. High levels of blood sugar, acid or iron in the body also favour the growth of this fungus. It is therefore advisable to search for any such cause simultaneously, while treatment for mucor continues.

In some cases, this infection is resistant to amphotericin, and may pose a big problem. A newer antifungal medicine - Posaconazole may be tried (it may have to be imported). An iron-lowering agent Desferroxamine may also help. A drug called GCSF can also be used to boost immunity. However, these are all to be used under the supervision of an experienced neurologist and specialists in infectious diseases.

Even during and after the treatment with antifungal medicines, irrespective of the response, many patients continue to get convulsions / seizures due to scarring / direct injury / swelling in the brain. Usually drugs like Dilantin can effectively prevent such seizures, but some patients need additional anticonvulsants.

It is also wise to review the MRI / CT reports and histopathology reports. With all due respect to the earlier opinions, a second opinion is advisable as the condition is potentially serious.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------